•  
  •  
 

Tennessee Medicine E-Journal

Article Title

Gastroparesis - A Novel Cause of Persistent Thyroid Stimulating Hormone Elevation in Hypothyroidism

Abstract

Hypothyroidism is easily treated by levothyroxine therapy which has an 80% absorption rate, mostly in the jejunum. The replacement dose of daily levothyroxine is usually calculated at 1.6 mcg/kg body weight per day. We report a 77-year-old man who required supraphysiologic thyroxine replacement (>2.7 mcg/kg) to treat his hypothyroidism. The patient was referred for persistent thyroid stimulating hormone (TSH) elevation (40 mcIU/ml) while on 175 mcg of levothyroxine. The patient was compliant with medication. His past medical history included diabetes mellitus type 2, cerebrovascular accident, depression, hypertension, hyperlipidemia, atherosclerotic cardiovascular disease, vitamin B12 deficiency, Addison’s disease, and he had colostomy secondary to diverticulitis. He was taking aspirin, carvedilol, cholecalciferol, finasteride, fluoxetine, furosemide, ketoconazole, levothyroxine, prednisone, and albuterol/ipratropium inhaler. His height was 180.3 cm, weight 107 kg, thyroid was impalpable, and he was clinically euthyroid. Despite discontinuation of iron and statin, both which are known to interfere with thyroxine absorption, and crushing of thyroxine tablets to enhance absorption, his TSH remained elevated. Celiac disease and Helicobacter Pylori infection were ruled out with serological testing. There was no proteinuria and anti-parietal cell antibody was positive. Gastroparesis was confirmed by gastric emptying study. He continued to require increasing doses of thyroxine with increment to 300 mcg daily. To our knowledge, this is the first documented association between gastroparesis and thyroxine malabsorption. We recommend that gastroparesis be considered in any patient with persistent TSH elevation despite usual thyroxine doses.